Advertisement

European Journal of Pediatrics

, Volume 165, Issue 2, pp 136–137 | Cite as

Status epilepticus due to attempted suicide with isoniazid

  • Daniel Tibussek
  • Ertan Mayatepek
  • Felix Distelmaier
  • Thorsten Rosenbaum
Short Report

As the incidence of tuberculosis among immigrants to Western European countries is currently increasing, a rise in usage of isoniazid (INH) and, consequently, occurrence of acute and chronic INH intoxication should be expected [5]. We report a case of a female adolescent with intentional INH overdosage resulting in status epilepticus and encephalitis-like signs and symptoms.

A previously healthy 10-year old girl was found presenting with noisy, irregular breathing during night sleep. She repeatedly vomited, was agitated and not fully responsive to commands. After 15 minutes she had prolonged generalised tonic-clonic seizures, which were finally successfully treated with repeated doses of intravenous midazolam. However, she remained in a state of reduced conscience, only responsive to painful stimuli. An empty blister packet of 25 tablets of 200-mg of INH was found beside her bed.

On arrival at the emergency unit she still was verbally unresponsive, agitated, and presented with...

Keywords

Isoniazid Intoxication Status epilepticus 

Abbreviations

INH

Isoniazid

References

  1. 1.
    Alvarez FG, Guntupalli KK (1995) Isoniazid overdose: four case reports and review of the literature. Intensive Care Med 21:641–644CrossRefPubMedGoogle Scholar
  2. 2.
    Lheureux P, Penaloza A, Gris M (2005) Pyridoxine in clinical toxicology: a review. Eur J Emerg Med. 12(2):78–85CrossRefPubMedGoogle Scholar
  3. 3.
    Olson KR, Kearney TE, Dyer JE, Benowitz NL, Blanc PD (1993) Seizures associated with poisoning and drug overdose. Am J Emerg Med 11:565–568CrossRefPubMedGoogle Scholar
  4. 4.
    Romero JA, Kuczler FJ (1998) Isoniazid overdose: recognition and management. Am Fam Physician 57:749–752Google Scholar
  5. 5.
    Shah BR, Santucci K, Sinert R, Steiner P (1995) Acute isoniazid neurotoxicity in an urban hospital. Pediatrics 95:700–7004PubMedGoogle Scholar
  6. 6.
    Tai DY, Yeo JK, Eng PC, Wang. YT (1996) Intentional overdosage with isoniazid: case report and review of literature. Singapore Med J 37:222–225Google Scholar

Copyright information

© Springer-Verlag 2005

Authors and Affiliations

  • Daniel Tibussek
    • 1
  • Ertan Mayatepek
    • 1
  • Felix Distelmaier
    • 1
  • Thorsten Rosenbaum
    • 1
  1. 1.Department of General PaediatricsUniversity Children's HospitalDüsseldorfGermany

Personalised recommendations